Commentarii Mathematici Helvetici

Full-Text PDF (152 KB) | Metadata | Table of Contents | CMH summary
Volume 84, Issue 3, 2009, pp. 457–470
DOI: 10.4171/CMH/169

Published online: 2009-09-30

Simplicial volume of Hilbert modular varieties

Clara Löh[1] and Roman Sauer[2]

(1) Universität Regensburg, Germany
(2) Karlsruher Institut für Technologie, Germany

The simplicial volume introduced by Gromov provides a topologically accessible lower bound for the minimal volume. Lafont and Schmidt proved that the simplicial volume of closed, locally symmetric spaces of non-compact type is positive. In this paper, we extend this positivity result to certain non-compact locally symmetric spaces of finite volume, including Hilbert modular varieties. The key idea is to reduce the problem to the compact case by first relating the simplicial volume of these manifolds to the Lipschitz simplicial volume and then taking advantage of a proportionality principle for the Lipschitz simplicial volume. Moreover, using computations of Bucher–Karlsson for the simplicial volume of products of closed surfaces, we obtain the exact value of the simplicial volume of Hilbert modular surfaces.

Keywords: Simplicial volume, Hilbert modular varieties

Löh Clara, Sauer Roman: Simplicial volume of Hilbert modular varieties. Comment. Math. Helv. 84 (2009), 457-470. doi: 10.4171/CMH/169